I was given Nuvigil to help me with the fatigue that is causing me to have to nap pretty much every afternoon. The prescription is for 250 mg, but the neuro said I could probably take a half a pill and be fine. The first day I took it I was fine. The second day I was wide awake until 1 am, so the next day I took it at about 9 am. All of those days I only took a 1/2 dose. The third time I was having rapid heartbeat and hand tingling off and on throughout the day. I didn't take any of the medicine for a few days, but then I had a day where I just really had a lot to do and I wanted to try to make it through the day without napping. I decided to take a 1/4 dose in the morning. It seemed better, but I still had some mild rapid heartbeat throughout the day. I took a 1/4 dose this morning, and the rapid heartbeat and hand numbness is happening off and on. It isn't horrible, but it is enough where I've decided that the Nuvigil must not be the right medicine for me to use.
I am lucky that I am a stay-at-home-mom, so 9 times out of 10 I do have the ability to lay down for a nap if I need to. The difficulty is that I'm also a full-time college student (online state university) and the only time I get a solid block of quiet to work on school is in the afternoon when my youngest is in nap and my older kids are at school. By dinnertime my brain is fried and I can't concentrate on anything beyond textbook reading, so working on school after the kids are in bed isn't really an option.
Is there any other option for helping with afternoon fatigue? I usually have 2 cups of coffee in the morning, and another cup in the afternoon, but even that doesn't seem to be enough to keep me awake.
Thanks for the help!
Amantadine is a good alternative. So is Ritalin. Provigil is, too, though like wildcat said, insurance may balk. If you can get your doc to write "for shiftwork" on the prescription, insurance is more likely to pay for it, as that's an accepted use.
Mayo did a study a few years ago putting Amantadine up against Acetyl L-Carnitine, and the Acetyl L-Carnitine compared favorably. According to my MSologist, it gives the mitochondria in our cells a little something more than glucose or sucrose to work with and give us more energy. I don't notice a big difference, but I take it anyway.
I do take 100 mg of Nuvigil at noon on days that I work a PM shift. It doesn't make me any more alert or energetic, but it does help keep me from falling asleep at the wheel on my 1 1/2 hr drive home.
Bottom line - there are various drugs out there to combat fatigue. What works for one may not work for another. Keep trying until you find something that works for you.
Is any help available to reduce costs of Nuvigil . I am medicare with Humana supplement and my cost would be in excess of $800. For 30 tablets. I can not afford this or two other medications each would require me to pay between between $600. And $800. I have been trying to find help, going without for the past two months. Any advice would be apreciated
My brother gets it approved for MS by bcbs, but he has to go through a battle every year. His neurologist has to send in a particular paper and sometimes it takes as long as a couple months. What is your ins co? Not that it matters,but it might. He now gets 3x day 250mg. Maybe they change the diagnosis to narcolepsy or something. I will ask him and find out for you.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.